Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 25, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 27, 2023, 10:06 PM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2023, 10:06 PM CDT (03:06 UTC)
- Expired
- May 28, 2023, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 156 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WGUS54 KEWX 280306
FFWEWX
TXC465-280615-
/O.NEW.KEWX.FF.W.0025.230528T0306Z-230528T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1006 PM CDT Sat May 27 2023
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Northwestern Val Verde County in south central Texas...
* Until 115 AM CDT.
* At 1006 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3028 10133 3018 10137 3013 10162 3022 10162
3028 10148
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN2 follow-up statements
741
WGUS74 KEWX 280501
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
1201 AM CDT Sun May 28 2023
TXC465-280615-
/O.CON.KEWX.FF.W.0025.000000T0000Z-230528T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde TX-
1201 AM CDT Sun May 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT EARLY THIS
MORNING FOR NORTHWESTERN VAL VERDE COUNTY...
At 1201 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3028 10133 3018 10137 3013 10162 3022 10162
3028 10148
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BRADY373
WGUS74 KEWX 280606
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
106 AM CDT Sun May 28 2023
TXC465-280616-
/O.EXP.KEWX.FF.W.0025.000000T0000Z-230528T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde TX-
106 AM CDT Sun May 28 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 115 AM CDT EARLY THIS MORNING
FOR NORTHWESTERN VAL VERDE COUNTY...
The heavy rain has ended, although light rain may continue through
the next hour. Flooding is no longer expected to pose a threat.
Please continue to heed remaining road closures.
LAT...LON 3028 10133 3018 10137 3013 10162 3022 10162
3028 10148
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:45 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 27, 8:45 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 845 PM CDT Sat May 27 2023 ...New UPDATE... .UPDATE... Issued at 837 PM CDT Sat May 27 2023 Adjusted the forecast through tonight given observational trends and the latest 00Z short term model guidance. Most notable change has been an uptick in the PoPs across the Southern Edwards Plateau into the Rio Grande Plains as the already developed convective complex located from Crockett County into Northern Mexico advances into the area and moves southeastward. Still kept some low end PoPs to around the highway 281 corridor but best rain and PoPs will be west as I have already highlighted. The greatest concern is heavy rainfall and flooding as the rainfall rates could lead to localized pockets of greater than 3 inches in a short period of time. An isolated severe storm or two may also be possible with large hail and damaging winds. .SHORT TERM... (Tonight through Sunday night) Issued at 217 PM CDT Sat May 27 2023 Upper air and satellite analysis this afternoon reveal a mid to upper level ridge over Texas with its axis over the central part of the state. This is bringing southwesterly flow over the region. A shortwave trough farther west is starting to generate convection over West Texas and this feature will move to the east during this period. Rain chances will begin over the northwestern part of our CWA this evening and spread to the east overnight. POPs will be highest this evening and will decrease after midnight. Strong storms could form to our northwest and move into our CWA, but the airmass here is only moderately unstable and lacks significant vertical wind shear. SPC has included the western part of our CWA in the Marginal risk area tonight. PW values in our airmass are will above normal and storms could produce locally heavy rain. WPC has included us in the Marginal risk for excessive rainfall. The mid to upper shortwave will continue moving eastward Sunday. As the day heats up convection is likely to develop out west again and move across to the east. This activity will continue into the evening and linger over night. There will be a Marginal risk for severe storms along the Rio Grande, but strong storms will struggle to get farther east. PW values will remain high and locally heavy rain will be possible again. Convection will diminish after sunset, but the upper forcing should keep at least low chances through the night. && .LONG TERM... (Monday through Saturday) Issued at 217 PM CDT Sat May 27 2023 Synopsis: The shortwave energy contributing to the precip chances at the conclusion of the short term period will continue to linger in our vicinity through Tuesday. This will support additional shower and thunderstorm potential across all of South-Central Texas on Memorial Day Monday, with areas along and east of Interstate 35 being favored Tuesday. Locally heavy downpours will be possible in the strongest activity on Monday. Conditions will dry out moving into the middle of next week as an omega block attempts to establish itself over north-central portions of the continent. The ridge affiliated with said block may slide far enough east by the end of next week to allow for scattered shower and thunderstorm chances to return during the Friday-Saturday time period. Memorial Day: Showers and thunderstorms will be possible across the region during the morning and afternoon hours with an upper disturbance lingering over the area. Coverage of this activity remains uncertain, and will likely be at least partially driven by any remaining showers and clouds connected to the storms passing near or just south of the CWA through the overnight hours on Sunday. Despite said uncertainty, locally heavy downpours will be possible in any storms that do materialize on Memorial Day afternoon given 1.5"+ precipitable water values in place in most spots outside of Hill Country. We thus can't rule out some minor flooding impacts in any heavier thunderstorms that develop through Monday evening. Poor lapse rates and weak shear aloft should keep severe weather potential low. The Weather Prediction Center continues to include the majority of South-Central Texas in a marginal (level 1 out of 4) risk of excessive rainfall on Monday afternoon in light of the isolated flooding potential. While widespread flooding concerns are not expected on Memorial Day afternoon & evening, we remind any holiday travelers to never drive through flooded roadways or low water crossings. Turn Around, Don't Drown. Tuesday: Isolated to widely scattered showers and storms could linger over the east as the upper disturbance gradually pushes into the northern Gulf of Mexico and Lower Mississippi Valley. Severe weather and flooding potential should remain low. Remainder Of The Period: Quiet weather should prevail through the middle portions of next week with ridging in place across central portions of the CONUS. Said ridging may become far enough displaced to the east to support a return of isolated to widely scattered shower and storm potential by next Friday and Saturday, although it's much too early to discuss these chances in any sort of detail. Daytime highs will hover at or just above their late May/early June climatological means. && .AVIATION... (00Z TAFS) Issued at 617 PM CDT Sat May 27 2023 Satellite and radar imagery early this evening show a mix of mainly mid to high level clouds across the region while a cluster of storms has also been able to move through portions of the Hill Country. This activity has weakened over the last hour and lightning trends have almost diminished with the main storm cell. Elected to go with VCSH at KAUS as this activity may clip that area through the next hour or two. Otherwise, VFR conditions are expected to persist at the I-35 TAF sites (KAUS, KSAT, KSSF) through the period. Another cluster of storms could approach these sites late in the TAF period from the west but will elect to keep out to see how things trend into and through the overnight tonight first to the west. Winds will remain around or below 10 knots from out of the east and southeast. KDRT has the greatest concerns for flight impacts within the period compared to the I-35 sites mentioned above. The site is to begin VFR but a complex of storms that is organizing across West Texas into Northern Mexico will be expected to advance eastward across the Rio Grande later tonight, mainly through the overnight. Storms could produce heavy rain and frequent lightning where visibility/ceilings could be briefly reduced. Additionally, cannot rule out strong winds along with small hail briefly with storms as well. While the storm activity should end by the early morning, do anticipate for MVFR ceilings to develop and persist through the majority of the morning hours. Conditions then improve into the afternoon with the return of VFR ceilings. We will then need to monitor for development of a new round of storms late in the period but as mentioned above, will hold off on any mentions to see how the convection pans out from tonight through the overnight. Outside of convective induced wind gusts, moderate east-southeast winds generally trend between 5 and 15 knots. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 88 69 87 67 / 20 10 20 30 Austin Bergstrom Intl Airport 87 68 86 66 / 20 10 10 30 New Braunfels Muni Airport 88 68 86 66 / 10 10 10 30 Burnet Muni Airport 84 66 84 65 / 40 10 30 40 Del Rio Intl Airport 89 70 86 68 / 20 90 60 40 Georgetown Muni Airport 88 67 86 66 / 30 10 20 30 Hondo Muni Airport 86 69 86 66 / 10 40 30 50 San Marcos Muni Airport 87 68 86 66 / 20 10 10 30 La Grange - Fayette Regional 87 68 86 68 / 10 10 10 20 San Antonio Intl Airport 87 69 86 67 / 10 20 20 40 Stinson Muni Airport 88 70 87 68 / 10 20 20 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Brady Long-Term...Quigley Aviation...Brady
Hazardous weather outlook, May 27, 7:07 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 707 PM CDT Sat May 27 2023 TXZ171>173-183>194-202>209-217>225-228-290015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 707 PM CDT Sat May 27 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A complex of thunderstorms advancing across the Rio Grande later tonight into the overnight could lead to isolated severe storms and locally heavy rain across portions of the Southern Edwards Plateau and the Rio Grande Plains. The main hazards with storms would be large hail, damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional scattered thunderstorms will be expected Sunday into Sunday night and again on Memorial Day over portions of South Central Texas. The primary hazard with storms would be heavy rainfall that could result in localized flooding. A few storms could be strong to severe along the Rio Grande from Sunday into Sunday night with large hail and damaging wind as the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 27, 4:57 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
457 PM CDT Sat May 27 2023
TXZ172-173-192-272230-
Williamson TX-Burnet TX-Travis TX-
457 PM CDT Sat May 27 2023
...A strong thunderstorm will impact portions of west central
Williamson, northwestern Travis and central Burnet Counties through
530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bertram, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Park, Georgetown, Bertram, Leander, Lago Vista, Liberty Hill,
Joppa, Oatmeal, Shady Grove, Jonestown and Seward Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3074 9818 3085 9806 3063 9772 3044 9796
TIME...MOT...LOC 2156Z 317DEG 23KT 3072 9805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RUNYENSpecial weather statement, May 27, 9:46 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
946 PM CDT Sat May 27 2023
TXZ183-280315-
Val Verde TX-
946 PM CDT Sat May 27 2023
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 1015 PM CDT...
At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pandale, or 20 miles west of Juno, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3022 10167 3029 10156 3029 10117 3023 10114
3007 10159
TIME...MOT...LOC 0246Z 241DEG 9KT 3025 10143
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:46 PM CDT | Special Weather Statement | EWX | Val Verde | 29 min |
| May 27, 9:52 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| May 27, 10:22 PM CDT | Flash Flood Warning | EWX | Val Verde | 4 hr |
| May 27, 10:56 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| May 27, 11:31 PM CDT | Special Weather Statement | EWX | Edwards, Kinney, Maverick, Val Verde | 59 min |
| May 28, 12:00 AM CDT | Areal Flood Advisory | EWX | Kinney, Maverick | 3 hr |
| May 28, 12:08 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Kinney, Maverick, Uvalde, Val Verde, Zavala | 67 min |
| May 28, 12:12 AM CDT | Tornado Warning | EWX | Kinney, Maverick, Uvalde | 20 min |
| May 28, 12:15 AM CDT | Areal Flood Advisory | EWX | Edwards | 3 hr |
| May 28, 1:05 AM CDT | Special Weather Statement | EWX | Dimmit, Frio, Maverick, Zavala | 55 min |
| May 28, 1:24 AM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick, Zavala | 3 hr |
| May 28, 2:17 AM CDT | Areal Flood Advisory | EWX | Dimmit, Zavala | 118 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.